Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Sides Effects Of Efavirenz And Women

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Efavirenz (Sustiva)

What Is Efavirenz? Efavirenz is a drug used as part of antiretroviral therapy (ART). It is also called Sustiva or Stocrin. It is manufactured by Bristol-Myers Squibb. Generic versions have been tentatively approved under PEPFAR (see Fact Sheet 475 ). Efavirenz is a non-nucleoside reverse transcriptase inhibitor (a "non-nuke" or NNRTI). These drugs stop HIV from multiplying by preventing the reverse transcriptase enzyme from working. This enzyme...
Ask the Experts

Efavirenz Side Effects

Dr. Henry,Can one of the side effects of efavirenz be stomach and bowel problems if you eat a few hours before taking the pill?When on HIV meds, is it common after a few years of being on them to experience cramps and stomach pains? I had a...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
I have had a few patients who seemed to have stomach/gut problems from efavirenz (Sustiva) though more often it was due to one of the accompanying drugs (most often the AZT in Combivir or less often the tenofovir in Truvada or Atripla). KH... Read more »

Length of efavirenz (Sustiva) side effects

I have been on Stocrin (efavirenz, another trade name is Sustiva) for a month and I work mostly at night. Will the side effects of nightmares and me not thinking straight ever stop?...
David Fawcett, Ph.D., L.C.S.W.

Response from David Fawcett, Ph.D., L.C.S.W.

South Florida Center for Counseling and Therapy
The side effects of efavirenz are well-known, and can include nightmares, confusion, abnormal thinking, depression, and even thoughts of suicide. These usually diminish after six to eight weeks. Keep your physician informed and if these side... Read more »

I think i'm experiencing side effects from Efavirenz

I have been taking efavirenz for 7 months and about 3 weeks ago i experienced loss of appetite, jaundiced eyes, itching skin, vomiting. My doctor said i had hepatitis A and gave me multi vitimins and recommended i eat alot, but when the hepatitis a,...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
You could be having an usual and persistent neurologic side effects from efavirenz -if no other explanation apparent after a good general medical evaluation then a switch to an alternative medication (such as another NNRTI--rilpivirine or... Read more »

Delayed / Prolonged side effects of efavirenz

Hi Doctor, I started on Truvada and Efavirenz about 5 weeks ago when my CD4 was around 420 (21%) and VL around 20,000. In the first week after I started the medication, I experienced the usual side effects of giddiness, bad moods and the feeling of...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
You are describing what is likely persistent side effects from efavirenz (may be worth checking blood level of efavirenz). Perhaps 5-10% of patients have persistent efavirenz central nervous system problems even after the first 2-4 weeks. When that... Read more »
Connect With Others

Efavirenz: ways to fight its sleep-reduction.

Posted by BrokenWingedBird, 2 Replies
If Efavirenz (and Efavirenz along)is really wrecking your sleep quality, then the only solution is to stop taking Efavirenz (and substitute it with another drug).

However, there are ways to ensure your sleep is as good as possible.

Important discovery: Read more »

long term side effects(lack of)

Posted by Anonymous
For women who have been on antivirals continuously for a while (more than four to five years)and have not had any side effects or minimal ones,could you please share your experiences. What you are taking, what you experienced(if it resolved while on... Read more »

Side effects

Posted by abirch, 1 Reply
I am an African American women who has been hiv+ for 10 years I have been taking medication for 8 years. Currently I am taking indinavir, combivir, and norvir. My skin is gradually getting darker, and my lips are constantly dry, swollen and... Read more »